Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Topeka, KS

July 24, 2015Marshall County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 24, 2015, 10:05 PM CDT for Marshall County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2015, 10:05 PM CDT (03:05 UTC)
Expired
Jul 25, 2015, 1:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Marshall County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WGUS53 KTOP 250305
FFWTOP
KSC117-250600-
/O.NEW.KTOP.FF.W.0028.150725T0305Z-150725T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI JUL 24 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARSHALL COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 100 AM CDT
    
* AT 1001 PM CDT...EMERGENCY MANAGEMENT REPORTED A THUNDERSTORM
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN. EMERGENCY MANAGEMENT REPORTED 5 TO 6 
  INCHES OF WATER FLOWING OVER THE ROADWAY NEAR 14TH ROAD AND 
  CHEROKEE ROAD 2 MILES ESE OF OKETO. ADDITIONAL FLASH FLOODING WILL 
  BE POSSIBLE IN THE WARNED AREA. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3993 9646 3992 9655 3996 9662 4000 9664
      4000 9647

$$

HENNECKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:39 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 6:39 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT FRI JUL 24 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 239 PM CDT FRI JUL 24 2015

REGIONAL ANALYSIS THIS AFTERNOON SHOWS MUCH OF KS UNDER THE
INFLUENCE FROM THE UPPER RIDGE, WHILE A STEADY STREAM OF GULF
MOISTURE LIFTS NORTH AND EAST AROUND THE RIDGE ACROSS CO INTO NE.
LONGWAVE TROUGH ANCHORS OVER THE WESTERN CONUS WHILE LOW AMPLITUDE
SHORTWAVE TROUGHS LIFT NORTH EAST ACROSS THE NORTHERN PLAINS.
OVER NORTHEAST KANSAS, EXCESSIVE HEAT WARNING REMAINS IN EFFECT
THROUGH THE EVENING AS HEAT INDICES ARE MAXING OUT BETWEEN 110 AND
115 DEGREES.

RESIDUAL OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION APPEARS TO
HAVE WASHED OUT OVER FAR EAST CENTRAL KS WITH VIS SATELLITE SHOWING
ACCAS CLOUDS DEVELOPING IN THE VICINITY. CONVECTIVE TEMPS THIS
MORNING WERE IN THE UPPER 90S WHICH LEAVES SOME CONCERN FOR ISO
STORMS TO DEVELOP, HOWEVER THERE IS NO REAL STRONG FORCING IN PLACE
TO KICKOFF CONVECTION. CONFIDENCE AT THIS POINT IS LOW FOR STORMS IN
OUR SOUTHERN CWA.

THUNDERSTORMS WERE ALSO BEGINNING TO DEVELOP ALONG A COLD FRONT
ACROSS WESTERN NE DURING THE LATE AFTERNOON. THIS CONVECTION IS
EXPECTED TO DEVELOP EASTWARD LATER THIS EVENING. THESE STORMS MAY
IMPACT NORTHERN AREAS OF THE CWA, ESPECIALLY NORTH OF HIGHWAY 36.
SHORT TERM GUIDANCE IS HOLDING OFF ISO/SCATTERED CONVECTION UNTIL
AFTER THE 6 TO 7 PM TIME FRAME. BY THIS TIME EFFECTIVE SHEAR NEAR
25 KTS AND AMPLE INSTABILITY IN PLACE WILL CAUSE ANY STORM THAT
FORMS TO BECOME SEVERE, PRODUCING DAMAGING WIND GUSTS AND BRIEF
HEAVY RAINFALL.

ON SATURDAY, LINGERING OVERNIGHT CONVECTION MAY PERSIST INTO THE
MORNING BEFORE THE LLJ WANES AND TEMPORARY CLEARING
OCCURS. THIS WILL ALLOW TEMPERATURES TO QUICKLY WARM FROM
THE UPPER 80S NORTH TO LOWER 90S SOUTH. SLIGHTLY LOWER DEWPOINTS
IN THE LOWER 70S BY LATE AFTERNOON TRANSLATE TO HEAT INDICES IN
THE 100 TO 105 RANGE, ESPECIALLY SOUTH OF INTERSTATE 70. EXISTENCE
OF CLOUD COVER AND POSSIBLE PRECIP LEAD TO HOLDING OFF HEADLINES
FOR NOW. ADDITIONAL ISOLATED STORMS ARE POSSIBLE ACROSS CENTRAL KS
AND NEAR THE FRONTAL BOUNDARY OVER FAR NORTHERN KANSAS BY LATE
AFTERNOON. IF CLEARING OCCURS AND PEAK HEATING IS MAXIMIZED, HIGH
INSTABILITY AND WEAK SHEAR MAY RESULT IN STORMS CAPABLE OF
DAMAGING WIND GUSTS AND HEAVY RAINFALL, WITH A LOWER RISK FOR
LARGER HAIL.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 239 PM CDT FRI JUL 24 2015

SATURDAY NIGHT THROUGH MONDAY...CONVECTION LIKELY ONGOING AT THE
START OF THE SATURDAY NIGHT PERIOD...ALONG THE FRONTAL BOUNDARY
ACROSS THE NORTH AND OUT ON THE HIGH PLAINS. AS LLJ VEERS ACROSS
THE AREA OVERNIGHT...WOULD ANTICIPATE THIS TO SUSTAIN SOME OF THE
CONVECTION...DIMINISHING IN TIME WITH COVERAGE AND INTENSITY AND
HAVE FORECAST WORDED AS SUCH. HOW QUICKLY CLOUDS AND PRECIPITATION
MOVE EAST WILL IMPACT HIGH TEMPERATURES AND HEAT POTENTIAL...BUT
PATTERN WOULD INDICATE CLEARING BEHIND THE INITIAL WAVE AND A
BOOST BACK INTO THE MIDDLE TO UPPER 90S FOR THE AFTERNOON. HOWEVER
LOWER DEWPOINTS ALSO MIX EASTWARD AND ARE FORECAST IN UPPER 60S TO
LOW 70S...AND SUSPECT CURRENT FORECAST IS EVEN A LITTLE TOO HIGH.
HEAT INDICES ARE JUST NEAR ADVISORY CRITERIA BUT COULD BE BELOW
DEPENDING ON HOW MESOSCALE AND MIXING PAN OUT. STRONGER SHORTWAVE
PROGGED TO MOVE OFF THE HIGH TERRAIN ON MONDAY AND AIDS IN
REAMPLIFYING THE RIDGE OVERHEAD. COULD GET CLIPPED TO THE NORTH
AND WEST WITH A FEW STORMS BUT OVERALL EXPECT ANOTHER HOT AND
SOMEWHAT DRIER DAY AS AGAIN LOWER DEWPOINTS MIX OUT. FORECAST IS
NEAR CRITERIA AGAIN...BUT MAY BE OVERDONE ESPECIALLY IF MID 60S
DEWPOINTS MAKE IT FARTHER EAST.

AS NEXT UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS...ASSOCIATED SURFACE FRONT MOVES TOWARD THE KS/NE
BORDER BY LATE IN THE DAY TUESDAY. THIS PARKS THE MID LEVEL
THERMAL RIDGE OVER AT LEAST THE WESTERN HALF OF THE FORECAST AREA
AND WOULD LIKELY BRING WIDESPREAD HIGHS IN THE UPPER 90S TO LOW
100S.

WEDNESDAY THROUGH FRIDAY...SOME RELIEF FINALLY IN STORE IN THE
WEDNESDAY TIMEFRAME AS STRONG NORTHERN TROF MOVES THE COLD FRONT
THROUGH SOMETIME OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY. RAIN
CHANCES MOVE WEST TO EAST ACROSS THE AREA TUESDAY NIGHT THROUGH
EARLY THURSDAY AND DIMINISH. HIGH TEMPERATURES DROP INTO THE 80S
FOR WEDNESDAY AND RISE TO MIDDLE UPPER 80S FOR THURSDAY AND
FRIDAY...BUT STILL CONSIDERABLY COOLER THAN THIS CURRENT WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 638 PM CDT FRI JUL 24 2015

VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION. CONFIDENCE NOT HIGH
WITH TIMING OF ANY CONVECTION AT THE TERMINALS AS SHORT TERM
MODELS DIFFER ON TIMING AND COVERAGE. STORMS FIRING IN NORTH
CENTRAL KANSAS COULD POSSIBLY MAKE IT TO MHK TERMINAL AFTER 04Z
AND HAVE ADDED VCTS AND LEFT OUT OF TOP AND FOE FOR NOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...BOWEN
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 24, 9:05 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT FRI JUL 24 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-260215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
905 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS NORTHERN KANSAS
THROUGH THE OVERNIGHT HOURS. THE PRIMARY HAZARD FROM THESE STORMS
WOULD BE DAMAGING WIND GUSTS...HAIL AROUND AN INCH AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH
TUESDAY...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES EACH
AFTERNOON. SOME AREAS MAY CATCH A BREAK FROM THE HEAT WITH
ISOLATED THUNDERSTORMS AT TIMES...WITH BEST RAIN CHANCES NORTH OF
INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 24, 8:56 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT FRI JUL 24 2015

KSZ010-250230-
MARSHALL-
856 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 930 PM CDT...

AT 856 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OKETO...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD AND OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3993 9629 3984 9658 4000 9668 4000 9634
TIME...MOT...LOC 0156Z 330DEG 14KT 4000 9656

HENNECKE
Special weather statement, Jul 24, 9:29 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT FRI JUL 24 2015

KSZ010-250300-
MARSHALL-
929 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1000 PM CDT...

AT 928 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OKETO...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE AND OKETO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3987 9636 3985 9667 4000 9667 4000 9641
TIME...MOT...LOC 0228Z 346DEG 8KT 3994 9657

HENNECKE
Local storm report, Jul 24, 10:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT FRI JUL 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      2 ESE OKETO             39.95N 96.56W
07/24/2015                   MARSHALL           KS   EMERGENCY MNGR

            WATER FLOWING OVER CHEROKEE ROAD ABOUT 6 INCHES DEEP.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:56 PM CDTSpecial Weather StatementTOPMarshall34 min
Jul 24, 9:29 PM CDTSpecial Weather StatementTOPMarshall31 min
Jul 25, 1:58 AM CDTSpecial Weather StatementTOPBrown32 min
Jul 25, 3:34 AM CDTHeat AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more15 hr
Jul 25, 2:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Jul 25, 2:59 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary46 min
Jul 25, 3:28 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more28 hr
Jul 25, 3:41 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary27 min
Jul 25, 5:36 PM CDTSpecial Weather StatementTOPCloud24 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.